Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Baltimore/Washington

July 12, 2004Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 12, 2004, 4:13 PM EDT for Harford County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2004, 4:13 PM EDT (20:13 UTC)
Expired
Jul 12, 2004, 8:15 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:00 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 12, 3:00 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON JUL 12 2004

.SHORT TERM (TONIGHT AND TUESDAY)...
500MB PATTERN WILL PRETTY MUCH REMAIN THE SAME THROUGH THE ENTIRE
FORECAST PERIOD. AS A STRONG HIGH CENTER BUILDS OVER THE FOUR
CORNERS REGION...A TROUGH DIGS OVER THE EAST COAST. SEVERAL HARD
TO TIME AND TRACK SHORTWAVES WILL WILL ROUND THE BASE OF THE TROUGH
THE PERIOD.

QUASI-STATIONARY BOUNDARY OVER THE CENTRAL PORTIONS OF THE CWFA AT
THIS TIME. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON AND WILL LINGER INTO THE OVERNIGHT HOURS. POPS WILL BE
LIKELY THIS EVENING...AND TAPER OFF TO ISOLATED TOWARDS MORNING AS
THE BAROCLINIC ZONE SHIFTS NORTHWARD OVERNIGHT.

WILL INCLUDE LOW END SCATTERED POPS FOR TUESDAY AS A SURFACE TROUGH
SETS UP OVER THE CENTRAL FORECAST AREA.

&&

.AVIATION...COVERAGE OF THUNDERSTORMS WILL CONTINUE TO INCREASE THIS
AFTERNOON AND ACTIVITY WILL LINGER INTO THE EVENING HOURS. CIGS WILL
FALL BELOW 1000 FT IN STORMS...OTHERWISE CIGS WILL AVERAGE 1500 TO
2000 FEET UNTIL EVENING. VISIBILITIES SHOULD BE REDUCED IN SOME
LIGHT FOG AROUND 02Z...AND WILL PROGRESSIVELY GET WORSE TOWARDS
SUNRISE...ESPECIALLY IN THOSE AREAS THAT RECEIVED RAINFALL TODAY.
CIGS SHOULD REMAIN LOW DURING THE DAY TOMORROW...BUT FOGGY
CONDITIONS SHOULD IMPROVE AS MIXING AND HEATING OCCUR.

&&

.LONG TERM (TUESDAY NIGHT AND BEYOND)...

TUESDAY NIGHT...SURFACE TROUGH SHOULD SHIFT EASTWARD EARLY ON INTO
THE EVENING JUST IN TIME FOR A FRONTAL BOUNDARY TO BEGIN APPROACHING
FROM THE WEST EARLY WEDNESDAY. MODELS CONTINUE TO INDICATE THAT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY
WEDNESDAY AS THE FRONTAL BOUNDARY MOVES EAST. IN ADDITION TO FRONTAL
CONVERGENCE...AND HIGH INSTABILITY...A COUPLED JET STRUCTURE WILL
EXIST IN THE UPPER LEVELS ALONG WITH A BROAD AREA OF UPPER
DIVERGENCE ALONG THE SURFACE BOUNDARY. MID LEVEL SUPPORT WILL ALSO BE
PRESENT AS A PRETTY STRONG SHORTWAVE ROUNDS THE BASE OF THE 500MB
TROUGH. LAPSE RATES ARE ALSO DECENT AND AVERAGE AOA 6.5.

FRONT SHOULD BE EAST OF THE CWFA BY EARLY WEDNESDAY. HIGH PRESSURE
SETTLES IN FOR THE LATTER HALF OF THE WEEK AND THE FIRST PART OF THE
WEEKEND. RIDGE MOVES OFF TO THE EAST ON SUNDAY...ALLOWING FOR
SOUTHERLY FLOW TO RETURN OVER THE AREA.

ANOTHER BOUNDARY BEGINS APPROACHING FROM THE WEST BY LATE
SUNDAY/EARLY MONDAY. HAVE INTRODUCED LOW END POPS (NEAR CLIMO
ANYWAY) FOR THIS SYSTEM. NOT TOO CONFIDENT ON THE EVOLUTION OF THIS
SYSTEM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH TODAY AND TONIGHT DCZ001
MD...FLOOD WATCH TODAY AND TONIGHT MDZ002>007-009>011-013-014.
VA...FLOOD WATCH TODAY AND TONIGHT VAZ021-025>031-036>042-050>056.
WV...FLOOD WATCH TODAY AND TONIGHT FOR WVZ048>055.
MARINE...NONE.

&&

.SHORT TERM/AVIATION...MANNING/LISTEMAA/GUYER
.LONG TERM...LISTEMAA/GUYER
Hazardous weather outlook, Jul 12, 1:50 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT MON JUL 12 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
150 PM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH CONTINUES FOR MUCH OF THE AREA THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING THE MID TO LATE AFTERNOON HOURS. SOME THUNDERSTORMS COULD
PRODUCE HOURLY RAINFALL AMOUNTS OF ONE TO TWO INCHES. THIS COULD
CAUSE FLOODING OF CREEKS...STREAMS...AND LOW LYING/POOR DRAINAGE
AREAS. RAINFALL FROM THUNDERSTORMS WILL TAPER OFF BY MIDNIGHT.

IN ADDITION...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
PRODUCING STRONG DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

MANNING

In the hours before

Special weather statement, Jul 12, 11:23 AM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 AM EDT MON JUL 12 2004

MDZ007-121630-
HARFORD MD-
1123 AM EDT MON JUL 12 2004

...STRONG TO SEVERE THUNDERSTORMS APPROACHING HARFORD COUNTY...

AT 1120 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RURAL
NORTHERN BALTIMORE COUNTY MOVING TO THE EAST. THIS STORM HAS THE
POTENTIAL TO PRODUCE SEVERE WEATHER. IF THIS STORM MAINTAINS
STRENGTH...SEVERE WEATHER WILL BECOME POSSIBLE IN HARFORD COUNTY AND
SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED.

THIS STORM WILL TRACK THROUGH CENTRAL AND NORTHERN SECTIONS OF
HARFORD COUNTY. RESIDENTS SHOULD REMAIN HIGHLY ALERT IN CASE WARNINGS
ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Local storm report, Jul 12, 1:14 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
114 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1216 PM     FLASH FLOOD      ABERDEEN                39.51N 76.17W
07/12/2004                   HARFORD            MD   FIRE DEPT/RESCUE

            EMERGENCY MANAGEMENT REPORTS FLOODING IN SOUTHERN HARFORD
            COUNTY.

&&

MANNING
Local storm report, Jul 12, 1:17 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     JARRETTSVILLE           39.60N 76.47W
07/12/2004                   HARFORD            MD   FIRE DEPT/RESCUE

            SEVERAL TREES DOWNED. EMERGENCY MANAGEMENT REPORT.

&&

MANNING
Special weather statement, Jul 12, 1:43 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT MON JUL 12 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ027>031-040>042-051>055-
057-WVZ048>053-055-122200-
ALLEGANY MD-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HARFORD MD-HOWARD MD-
JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MINERAL WV-MONTGOMERY MD-
MORGAN WV-NORTHERN BALTIMORE MD-PAGE VA-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
SHENANDOAH VA-SOUTHERN BALTIMORE MD-ST. MARYS MD-STAFFORD VA-
WARREN VA-WASHINGTON MD-
143 PM EDT MON JUL 12 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE AREA EARLY
THIS AFTERNOON. THE ATMOSPHERE HAS BECOME UNSTABLE AS TEMPERATURES
HAVE WARMED. WINDS IN THE ATMOSPHERE HAVE BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS TO DEVELOP.

SOME THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE WITH DAMAGING
WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY
IN AREAS NORTH OF THE POTOMAC RIVER...WEST OF THE CHESAPEAKE AND EAST
OF THE BLUE RIDGE. IN ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND A FLASH FLOOD WATCH REMAINS IN
EFFECT.

THOSE WITH ACTIVITIES PLANNED TODAY SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED AND BE PREPARED TO SEEK SAFE SHELTER IS
THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Local storm report, Jul 12, 1:55 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      ABERDEEN                39.51N 76.17W
07/12/2004                   HARFORD            MD   FIRE DEPT/RESCUE

            EMERGENCY MANAGEMENT REPORTS FLOODING IN SOUTHERN HARFORD
            COUNTY WITH MANY ROADS BECOMING FLOODED. EARLIER REPORT
            WAS POOR DRAINAGE FLOODING. REPORT UPDATED TO REFLECT
            UPDATED TIME.

&&

MANNING
Local storm report, Jul 12, 2:45 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     WHITE MARSH             39.38N 76.46W
07/12/2004                   BALTIMORE          MD   FIRE DEPT/RESCUE

            TREES DOWN ALONG ROUTE 40.

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:17 AM EDTSpecial Marine WarningLWX58 min
Jul 12, 11:29 AM EDTSpecial Marine WarningLWX91 min
Jul 12, 12:28 PM EDTSpecial Marine WarningLWX92 min
Jul 12, 4:32 PM EDTSevere Thunderstorm WarningLWXCulpeper58 min
Jul 12, 5:08 PM EDTSpecial Marine WarningLWX2 hr
Jul 12, 5:18 PM EDTSpecial Marine WarningLWX117 min
Jul 12, 5:56 PM EDTSpecial Marine WarningLWX2 hr
Jul 12, 6:21 PM EDTSpecial Marine WarningLWX114 min
Jul 12, 7:40 PM EDTFlash Flood WarningLWXAlbemarle3 hr
Jul 12, 11:11 AM EDTSevere Thunderstorm WarningLWXBaltimore49 min
Jul 12, 1:12 PM EDTFlash Flood WarningLWXHarford3 hr
Jul 12, 5:08 PM EDTSevere Thunderstorm WarningLWXHarford37 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.